Hail, Little River
- When
- February 5, 4:44 PM CST
- Where
- Little River County, 2 mi NE of Winthrop
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.850, -94.325
A strong upper level storm system moved from the southwest United States and into the southern plains during the day. A very unstable airmass was noted across the four state region with abundant low level wind shear and deep layer shear in the mid levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level storm system moved from the southwest United States and into the southern plains during the day. A very unstable airmass was noted across the four state region with abundant low level wind shear and deep layer shear in the mid levels of the atmosphere. A dry line moved into southeast Oklahoma and northeast Texas by late afternoon with scattered to numerous severe thunderstorms developing ahead of the dry line across the region. Thunderstorms produced strong and damaging wind gusts along with large hail across most of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 5, 3:04 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST TUE FEB 5 2008
.DISCUSSION...
DEEP UPPER LEVEL TROUGH THROUGH THE CENTRAL PLAINS SOUTH SOUTHWEST
THROUGH WEST TEXAS WILL MOVE EAST TO THE MISSISSIPPI VALLEY BY
MIDDAY WEDNESDAY. AS IT CROSSES THE CWA THIS EVENING...IT WILL BE
ACCOMPANIED BY A SQUALL LINE...WHICH BRINGS THE CHANCE OF PCPN
THIS EVENING...TO NEAR 100 PERCENT...AT LEAST ACROSS EASTERN HALF
OF THE AREA. SEVERE WEATHER THREAT WILL EXIST WITH THE SQUALL LINE...
MAINLY STRAIGHT LINE WINDS. TORNADO POSSIBILITY HIGH OUT AHEAD OF THE
SQUALL LINE...WHERE SHEAR PROFILES ARE MOST FAVORABLE. TEMPS ALOFT WILL
ALSO BE DROPPING INCREASING THE HAIL CHANCES. THE UPPER SYSTEM STILL
MOVING SOMEWHAT SLOWER THAN PREVIOUS THINKING...SO HAVE TO HOLD ON A
LITTLE LONGER TO THE RAIN CHANCES TONIGHT. FWS RADAR ALSO SHOWING
SOME LIGHT SHOWERS BEHIND THE FRONT.
AFTER TONIGHT...A DRY PERIOD UNTIL EARLY NEXT WEEK. TEMPS WILL
TREND ABOVE NORMAL...EXCEPT FOR THE NEXT COUPLE DAYS.
&&
.AVIATION...
WATER VAPOR IMAGERY SHOWS TROUGH HAS MOVED LITTLE...AND REMAINS JUST
WEST OF THE OK/TEXAS PANHANDLES...WHILE SFC OBSERVATIONS SHOW A
WELL-DEFINED COLD FRONT FROM KDFW-KROC. ALSO NOTED WAS A WEAK
DRYLINE REACHING FROM KDFW-KHDO. 18Z NAM RUN PUSHES FRONT/DRYLINE
INTO KTYR BY 00Z...AND KMLU BY 06Z. KSHV 18Z SOUNDING SHOWS
FAST-ERODING CAP...AND STILL REMAINS VERY UNSTABLE...W/H7-H5 LR/S
STILL IN EXCESS OF 7C/KM. FOR AVIATION CONCERNS...LATEST FORECAST
SOUNDINGS MAINTAIN MVFR CEILINGS UNTIL FROPA...EXCEPT FOR LOWER
DURING THUNDERSTORM ACTIVITY. EXPECT GUSTY SOUTH SFC WINDS TO VEER
TO WEST AS FROPA APPROACHES/MOVES THRU...THEN IMPROVING CEILINGS TO
VFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 44 54 34 61 / 70 0 0 10
MLU 47 55 33 60 / 100 0 0 10
DEQ 40 51 31 56 / 30 0 0 10
TXK 41 52 34 57 / 50 0 0 10
ELD 44 53 30 59 / 90 0 0 10
TYR 41 55 37 62 / 30 0 0 10
GGG 42 55 33 62 / 40 0 0 10
LFK 44 59 37 66 / 60 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
14/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CST TUE FEB 5 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061200- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL INCREASE ACROSS THE REGION THIS AFTERNOON AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM. SUPERCELLS WILL BE POSSIBLE...PRODUCING LARGE HAIL...STRONG AND DAMAGING WIND GUSTS ALONG WITH POSSIBLE TORNADOES. THE GREATEST TORNADO THREAT APPEARS TO BE ACROSS SOUTH CENTRAL AND SOUTHWEST ARKANSAS...ADJACENT NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...AS WELL AS NORTHCENTRAL LOUISIANA. THE THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING HOURS... UNTIL A COLD FRONT MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION...WILL LIKELY BE NEEDED THROUGHOUT THE AFTERNOON AND EVENING HOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 125 PM CST TUE FEB 5 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-052200- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 125 PM CST TUE FEB 5 2008 ...AN OUTBREAK OF SEVERE WEATHER WILL BE POSSIBLE ACROSS THE FOUR STATE REGION TODAY... A VERY STRONG...SPRING LIKE...UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE FOUR STATE REGION THIS AFTERNOON AND EVENING. THIS UPPER LEVEL SYSTEM WILL CAUSE A DEEPENING LOW PRESSURE AREA AT THE SURFACE...ACROSS NORTH CENTRAL TEXAS. THIS SURFACE SYSTEM WILL MOVE RAPIDLY EAST THIS AFTERNOON AND EVENING...ACROSS NORTHEAST TEXAS... SOUTHWEST ARKANSAS...AND NORTH LOUISIANA CAUSING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...FROM THE MIDDLE OF THE AFTERNOON THROUGH THE EVENING HOURS. THE STORM SYSTEM IS MOVING ACROSS OUR AREA AT A PARTICULARLY DANGEROUS TIME OF DAY WHEN INSTABILITY IS GREATEST...MOISTURE IS AVAILABLE...AND SHEAR IS STRONG. THIS MEANS THERE IS A CHANCE OF SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF A FEW STRONG TORNADOES...DAMAGING WINDS...AND POSSIBLY LARGE HAIL. THIS IS A PARTICULAR INTENSE STORM SYSTEM. YOU SHOULD MONITOR THE WEATHER THIS AFTERNOON AND EVENING...AND BE PREPARED TO TAKE ACTION IF AND WHEN WATCHES AND WARNINGS ARE ISSUED FOR YOUR AREA. 03
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG WSW DETROIT 33.66N 95.27W
02/05/2008 RED RIVER TX LAW ENFORCEMENT
SHERIFFS OFFICE REPORTING DAMAGE ON THE WEST SIDE OF
DETROIT
&&
KSTELLMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
426 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 1 SSW CLARKSVILLE 33.60N 95.06W
02/05/2008 RED RIVER TX LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS POWER LINES AND TREES DOWN
THROUGHOUT THE COUNTY
&&
KSTELLMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL W CLARKSVILLE 33.61N 95.06W
02/05/2008 E0.88 INCH RED RIVER TX LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS HAIL AT THE STATION
&&
KSTELLMAThe Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trees and powerlines were downed.
Numerous trees were downed.
The tornado snapped off many trees along a seven mile path starting 2 miles west of Junction City, Arkansas to 5 miles north northeast of Junction City, Arkansas. Several porches and awnings were destroyed in the town and there was roof damage throughout the north side of the city. Severe roof damage was reported to the Juncition City First United Methodist Church.
Quarter sized hail fell in the Lisbon community.
Power lines were downed near the intersection of D Avenue and Pecan Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71259, 71260, 71261, 71262, 71263, 71264, 71282, 71283, 71265, 71284.